Naloxone is a medication approved by the Food and Drug Administration (FDA) designed to rapidly reverse opioid overdose. Administered when a patient is showing signs of opioid overdose, naloxone is a temporary treatment and its effects do not last long. Therefore, it is critical to obtain medical intervention as soon as possible after administering/receiving naloxone.
Side Effects of Naloxone
Serious side effects should be taken seriously, as some of them may indicate an emergency. Patients should stop taking methadone and contact a doctor or emergency services right away.
Patients who experience an allergic reaction from naloxone, such as hives or swelling in the face, lips, or throat, should seek medical help immediately. They should not drive or perform other potentially unsafe tasks.
The use of naloxone causes symptoms of opioid withdrawal. Medical assistance must be obtained as soon as possible after administering/receiving naloxone.
Opioid withdrawal symptoms include:
Feeling nervous, restless, or irritable
Dizziness or weakness
Diarrhea, stomach pain, or nausea
Fever, chills, or goosebumps
Sneezing or runny nose in the absence of a cold
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives. Learn more about opioid overdose.
Opioid overdose can happen:
When a patient misunderstands the directions for use, accidentally takes an extra dose, or deliberately misuses a prescription opioid
With illicit drug use
If a person takes opioid medications prescribed for someone else
If a person mixes opioids with other medications, alcohol, or over-the-counter drugs
Signs of opioid overdose:
Person does not wake or respond to touch or voice
Breathing is not normal, very slow, or has stopped